Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Worried about side effects of CT scan on unborn baby.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
hi my lmp was 28nov2011 and i have done my ct adrenal on 13th dec2011 i have found that i m 6 week pregnant now and worried abt the effects of ct scan on my baby. pls advice me what should i do .
Posted Fri, 4 May 2012 in Pregnancy
Answered by Dr. Radhika 1 hour later
Thanks for the query.

You have provided me with good information.

You are 6 weeks pregnant and you had undergone CT scan of Adrenal gland .

CT scans are not recommended for pregnant women because of the potential harm to the developing fetus.

Since you were in your first trimester, there is a probability that your fetus might be exposed to radiation from the CT scan. But, risk depends on the machine and techniques used, the size of the patient, etc. The national council on radiation protection, 1977, says the risk of abnormality is considered to be negligible at 5 rad or less when compared to other risks of pregnancy, and the risk of malformations is significantly increased above control levels only at doses above 15 rad.

According to research and studies, the sensitive period seems to start at or after the eighth week.

In addition, the American College of Radiology has stated that "no single diagnostic procedure results in radiation dose significant enough to threaten the well-being of the developing embryo and fetus".

Your baby has probably got little radiation from this CT scan, but exact risk of malformation can not be predicted at this stage. I urge you to talk to your Gynecologist and also the radiation specialist.

Hope I have answered your query. Please accept my answer in case you have no follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor